Harvard Health Letter

What to do when medication makes you sleepy

It may be as simple as adjusting the dose, avoiding alcohol, or taking the drug at a different time of day.


Image: iStock

One of the most commonly reported side effects of some medications is drowsiness. "Many people report tiredness or fatigue as a side effect from their medicines. However, there are things you can do to minimize the feelings of daytime sleepiness," says Laura Carr, a pharmacist at Harvard-affiliated Massachusetts General Hospital.

Typical offenders

Common culprits that cause sleepiness include antidepressants; antihistamines, found in sleep aids or medicines that treat allergies; anti-emetics, which are used to control nausea and vomiting; antipsychotics and anticonvulsants, which can be used to treat seizures or depression; drugs to treat high blood pressure, including alpha blockers and beta blockers; benzodiazepines and other sedatives, which are commonly used for anxiety or insomnia; drugs for Parkinson's disease; muscle relaxants; and opioids and other prescription pain medications. Many over-the-counter medicines may also make you drowsy, such as remedies for insomnia, allergies, nausea, vomiting, or diarrhea.

Risks of being drowsy?

Feeling sleepy throughout the day can interfere with your quality of life, possibly hurting your performance at work or keeping you from participating in daytime activities. Drowsiness can also increase your risk of falling, which can lead to injury and disability, and it can affect your ability to drive safely.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »